Thunderstorm Wind, Keokuk
- When
- July 30, 1:47 PM CST
- Where
- Keokuk County, Martinsburg
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.180, -92.250
A Law Enforcement Officer reported down tree limbs.
Thunderstorms developed during the mid afternoon and produced damaging winds in Keokuk and Jefferson Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Thunderstorms developed during the mid afternoon and produced damaging winds in Keokuk and Jefferson Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 30, 12:07 PM CST, 1 hour 40 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Quad Cities IA IL 107 PM CDT Tue Jul 30 2024 .KEY MESSAGES... - Strong to severe storms are possible today and tonight across the entire area through tonight, with an Enhanced Risk in our southern counties. - Periodic chances of showers and storms remain in the forecast through Friday. - Hot and humid conditions are forecast to continue through Thursday, with heat headlines possible for portions of the area. - Dry conditions likely for the upcoming weekend. && .UPDATE... Issued at 1120 AM CDT Tue Jul 30 2024 Cluster of thunderstorms approaching our southern cwa and cloud cover should keep temperatures cooler than earlier forecast. Therefore, the heat advisory in our south has been cancelled. Meanwhile, CAM's shows another potential severe MCS arriving later tonight with wind damage the greatest threat. There is also the potential for flash flooding as a series of MCS's impact the forecast area through Thursday. As of now, there is an Enhanced Risk (Level 3 of 5) south of I-80 and a Marginal Risk (Level 1 of 5) for Wednesday and Thursday. && .SHORT TERM /THROUGH TONIGHT/... Issued at 253 AM CDT Tue Jul 30 2024 At 3 AM, an MCS was approaching Interstate 35 in central Iowa. Closer to home, high clouds are beginning to move into the area ahead of the MCS in central Iowa. Patchy fog is occurring across the area early this morning. Temperatures range from 67 degrees at Davenport to 73 degrees at Burlington. Dewpoints are in the upper 60s to lower 70s. A difficult and low confidence forecast through the short term as we remain on the northern edge of high pressure with rich moisture to our south as well as in the main storm track. Flow aloft is largely zonal across the area with numerous shortwaves and or MCVs moving through the flow that will move across the area over the next 24 hours. Have issued a heat advisory for the area along and south of a line from Keosauqua to Fort Madison to Macomb with peak heat indices this afternoon from 100 to 105. Cloud cover from this mornings activity and potential afternoon activity may limit high temperatures but dewpoints in this area are expected to be in the mid 70s yielding heat indices around 100. There is some uncertainty with thunderstorm chances today but there are numerous shortwaves and the MCVs that will interact with an environment primed for strong to severe thunderstorms. For this reason, the Storm Prediction Center has a large part of the area in Slight or level 2 out of 5 risk of severe thunderstorms for today with parts of a far northwest Illinois in a marginal or level 1 out of 5 risk of severe thunderstorms today. Expect the thunderstorms across central Iowa to decay as they move southeastward into the area but clouds and decaying precipitation will remain into the early morning hours. a shortwave is then forecast to then move across the area later this morning this afternoon and another potentially overnight. Damaging winds, heavy rain, and frequent lightning are the main threats. At this time the greatest risk for severe thunderstorms appears to be late this morning into the afternoon but this may change depending on how the early morning convection evolves. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... Issued at 253 AM CDT Tue Jul 30 2024 A large upper level high will remain centered over the Southern Plains to far southern U.S. through Thursday before shifting toward the Central and Southern Rockies. Locally, the Upper Mississippi Valley will be on the northeastern fringe of the heat dome and near the active MCS track with one or more complexes likely to develop every 12-24 hours through Thursday. In between rounds of showers and storms, increasing heat and humidity with dewpoints in the mid/upper 70s will result in afternoon heat indices near or over 100 degrees. Therefore, additional heat headlines are likely this week, but will be dependent on timing and coverage of storms which could bring max temperatures down below current forecast values. A very unstable air mass (MLCAPE 2500-3500+ J/kg) combined with deep layer shear of 30 to 40 kts will support rounds of organized convection through late in the week. Wednesday: Occasional rounds of thunderstorms are likely with SPC's latest severe outlook showing a Slight Risk through Tuesday night and a Marginal Risk on Wednesday; the primary severe threat is damaging winds. Confidence on exact timing and placement of storm clusters remains low. Latest model runs of the EC/GFS/NAM/CMC are showing some agreement on organized convection Tuesday night into Wednesday morning, and then again Wednesday night. There will also be a threat for localized flash flooding due to the wet antecedent conditions and the very humid air mass with near 2" PWATs. WPC has highlighted both Tuesday and Wednesday with a Slight Risk for excessive rainfall/flash flooding. The pattern remains active through Thursday as a strong shortwave trough drops in from the northwest during the afternoon and evening, leading to continued chances for scattered showers and storms. By Friday, the synoptic pattern looks to change, with a large-scale ridge building across the Intermountain West. We will still have chances (20 to 40 percent) of showers and storms, but a drying trend is expected for the upcoming weekend. Temperatures will remain warm with NBM values in the mid to upper 80s. && .AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/... Issued at 103 PM CDT Tue Jul 30 2024 VFR conds except MVFR/lcl IFR conds in TSRA. Thunderstorm complex moving southeast along and south of Interstate 80 this afternoon will gradually diminish. Then there should be a break in the action this evening with another potential for a thunderstorm complex after midnight and lasting into early Wednesday morning. For now have mentioned PROB30 at all taf sites for this potential for later tonight. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...None. IL...None. MO...None. && UPDATE...Haase SHORT TERM...Haase LONG TERM...Uttech AVIATION...Haase
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 1144 AM CDT Tue Jul 30 2024 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-311645- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 1144 AM CDT Tue Jul 30 2024 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT Several rounds of showers and thunderstorms are likely through tonight. There is an Enhanced Risk, or level 3 of 5, of severe storms for locations near and south of Interstate 80, with a Slight Risk, or level 2 of 5, to the north. Damaging wind is the main threat, with isolated large hail and a tornado or two are also possible. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Hot and humid conditions will continue Wednesday through Thursday with heat headlines possible. Periodic chances of thunderstorms will continue over our area Wednesday through Thursday, with strong to severe storms possible at times. There is a Marginal Risk, level 1 of 5, for much of the outlook area with damaging winds the main threat. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed through tonight. GENERAL STORM MOTION OF THE DAY: Toward the southeast around 40 mph. Haase
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
933 AM CDT Tue Jul 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 AM Tstm Wnd Dmg 1 SSW Mooar 40.44N 91.45W
07/30/2024 Lee IA Trained Spotter
Delayed report via social media and time
estimated from radar. Tree limbs down.
&&Preliminary Local Storm Report...Summary
National Weather Service Quad Cities IA IL
955 AM CDT Tue Jul 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 AM Tstm Wnd Dmg 2 SW Charlie Heath Memo 40.55N 91.91W
07/30/2024 Clark MO Trained Spotter
snapped a 3-4 inch tree, and relocated small
yrd items.
0438 AM Tstm Wnd Dmg Sigourney 41.33N 92.21W
07/30/2024 Keokuk IA Public
Delayed report via social media. Several
tree limbs down. Largest was 18 inches.
0454 AM Tstm Wnd Dmg Memphis 40.46N 92.17W
07/30/2024 Scotland MO Public
Delayed report and time estimated from
radar. Many tree limbs down.
0504 AM Tstm Wnd Gst 3 ENE Charlie Heath Mem 40.59N 91.84W
07/30/2024 E50 MPH Clark MO Trained Spotter
At least 50 mph.
0505 AM Tstm Wnd Gst 3 NW Charlie Heath Memo 40.60N 91.94W
07/30/2024 E50 MPH Clark MO Trained Spotter
0523 AM Tstm Wnd Dmg 1 S Donnellson 40.63N 91.56W
07/30/2024 Lee IA CO-OP Observer
Power lines down at the farm.
0539 AM Tstm Wnd Dmg 1 SSW Mooar 40.44N 91.45W
07/30/2024 Lee IA Trained Spotter
Delayed report via social media and time
estimated from radar. Tree limbs down.
0547 AM Tstm Wnd Gst Burlington Regional Air 40.78N 91.13W
07/30/2024 M59 MPH Des Moines IA ASOS
ASOS.
0619 AM Tstm Wnd Gst 4 E Fandon 40.38N 90.70W
07/30/2024 M65 MPH McDonough IL Trained Spotter
&&Special Weather Statement
National Weather Service Quad Cities IA/IL
1134 AM CDT Tue Jul 30 2024
IAZ076>078-087>089-098-099-301715-
Henry IA-Keokuk IA-Des Moines IA-Washington IA-Van Buren IA-Lee IA-
Louisa IA-Jefferson IA-
1134 AM CDT Tue Jul 30 2024
...Strong thunderstorms will impact portions of Henry, eastern
Keokuk, northwestern Des Moines, southern Washington, northern Van
Buren, northwestern Lee, southwestern Louisa and Jefferson Counties
through 1215 PM CDT...
At 1134 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southeast of Harper to Fairfield to 7
miles southwest of Batavia. Movement was east at 55 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could cause minor tree limb damage and blow
around unsecured objects.
Locations impacted include...
Fairfield, Mount Pleasant, Washington, Wapello, Columbus Junction,
New London, Winfield, Wayland, Danville, Morning Sun, Brighton,
Richland, Ainsworth, Batavia, Birmingham, Columbus City, Salem,
Middletown, Libertyville, and Stockport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is occurring and may lead to localized flooding.
Do not drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 400 PM CDT for
southeastern Iowa.
&&
LAT...LON 4144 9210 4122 9116 4083 9125 4069 9163
4087 9218 4116 9218 4116 9228
TIME...MOT...LOC 1634Z 290DEG 49KT 4131 9191 4102 9196 4092 9226
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
GunkelSpecial Weather Statement
National Weather Service Quad Cities IA/IL
1215 PM CDT Tue Jul 30 2024
IAZ064-067-077-078-088-089-098-099-ILZ015-024>026-034-035-301800-
Mercer IL-Warren IL-Hancock IL-Henderson IL-McDonough IL-
Rock Island IL-Henry IA-Washington IA-Lee IA-Louisa IA-Johnson IA-
Des Moines IA-Muscatine IA-Van Buren IA-
1215 PM CDT Tue Jul 30 2024
...Strong thunderstorms will impact portions of Mercer, western
Warren, northern Hancock, Henderson, northwestern McDonough,
southwestern Rock Island, Henry, southeastern Washington, Lee,
Louisa, southeastern Johnson, Des Moines, southwestern Muscatine and
east central Van Buren Counties through 100 PM CDT...
At 1214 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Conesville to near New London to near
Croton. Movement was southeast at 55 mph.
HAZARD...Winds in excess of 40 to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could cause minor tree limb damage and blow
around unsecured objects.
Locations impacted include...
Burlington, Muscatine, Fort Madison, Monmouth, Mount Pleasant, Aledo,
Wapello, Columbus Junction, Oquawka, Nauvoo, West Burlington, New
London, Mediapolis, La Harpe, Winfield, Roseville, Fruitland, West
Point, Dallas City, and Danville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is occurring and may lead to localized flooding.
Do not drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 400 PM CDT for
west central Illinois...and southeastern Iowa.
&&
LAT...LON 4129 9065 4073 9067 4036 9097 4071 9179
4145 9140
TIME...MOT...LOC 1714Z 294DEG 46KT 4139 9129 4096 9129 4059 9161
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
GunkelSpecial Weather Statement
National Weather Service Quad Cities IA/IL
234 PM CDT Tue Jul 30 2024
IAZ076-087-302015-
Keokuk IA-Jefferson IA-
234 PM CDT Tue Jul 30 2024
...A strong thunderstorm will impact portions of southwestern Keokuk
and northwestern Jefferson Counties through 315 PM CDT...
At 234 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ottumwa Industrial Airport, or 11 miles southeast of Oskaloosa,
moving east at 25 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Hedrick, Martinsburg, Ollie, Pekin, and Linby.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is occurring and may lead to localized flooding.
Do not drive your vehicle through flooded roadways. Stay away from
flooded areas. Report any flooding to local law enforcement.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 400 PM CDT for
southeastern Iowa.
&&
LAT...LON 4127 9241 4123 9208 4108 9218 4116 9218
4116 9241
TIME...MOT...LOC 1934Z 291DEG 21KT 4121 9245
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
GunkelThe national radar mosaic for the moment the first event began.
2 thunderstorm wind. Local standard time, as filed.
A Law Enforcement Officer reported down tree limbs.
A trained spotter reported numerous 5 inch tree limbs down on property. The time of the event was estimated using radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2024Every state in 2024This day in weather historyWarnings in Iowa, July 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1204738, 1204739.